Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Can anti depression meds create suicidal tendencies?

    Sister was functioning 3 months ago. Not depressed - extremely anxious, over exercise and anorexia. Now on anti depressants has suicidal idealogies, and is now a zombie. Very minimal communication and psychiatrist now saying that last hope is ECT. Please help!
  • Find a professional to answer your question

  • Brigitte Safrana

    Counsellor, Hypnotherapist

    I created Surfing The Blues and Surfing The Baby Blues Counselling & Hypnotherapy services in order to help individuals and couples restore balance in their … View Profile

    Hello there, many studies have been done proving without any doubts that some anti-depressive medications can make matters worse and push people towards suicide when it was not mentioned before. My recommendation: change doctor AND medication.  
    Talking therapy would take care of the anxiety and anorexia, so your sister certainly could benefit from seeing a counselor.
    When in doubt about a treatment seek a second and a third opinion if necessary.  At the end of the day your sister is dealing with the side effects of medications that do alter the brain chemistry: it is after all their purpose. She needs to try different ones and different dosages until she finds one that she can live with and be supervised by a professional she feels comfortable with.
    Good Luck and all the best to you and your sister.

  • My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    I agree with what Brigitte has said.

    One additional thought:

    Often recovery from eating disorders in general and anorexia in particular needs help from a mental health professional with *a lot* of experience in this field.

    The Butterfly Foundation (http://thebutterflyfoundation.org.au/) might be able to help you/your sister in finding such a person where you live.

  • Julian McNally

    Counselling Psychologist, Psychologist

    Julian McNally has practised counselling psychology since 1995. He trained in client-centered and solution-oriented approaches before discovering Acceptance and Commitment Therapy in 2003. The mindfulness … View Profile

    A different psychiatrist may prescribe a different, and hopefully less distressing, medication for your sister. On the other hand, he or she may also be confident in another form of treatment and be able to manage your sister's health in ‘weaning’ her off this anti-depressant. (This is not something she should attempt without close and expert medical supervision).

    I also agree with Dr Easterbrook-Smith's comment about treatment for the original eating disorder. Severe cases require expert management and consultation.

    I hope your sister can recover soon.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Sponsor(s)
Community Contributor

Empowering Australians to make better health choices